Rare Case of Azathioprine-induced Skin Reaction Seen in AAV Patient in Case Study

Rare Case of Azathioprine-induced Skin Reaction Seen in AAV Patient in Case Study

Azathioprine an oral immunosuppressant used as a maintenance therapy for ANCA-associated vasculitis (AAV) patients — may in rare cases cause a hypersensitive reaction of tender, red bumps on the skin, called Sweet’s syndrome, a case report shows.

The report, “Sweet syndrome: a rare feature of ANCA-associated vasculitis or unusual consequence of azathioprine-induced treatment,” was published in the journal Allergy, Asthma & Clinical Immunology.

Sweet’s syndrome, also known as acute febrile neutrophilic dermatosis, occurs when certain immune cells — called neutrophils — infiltrate the skin layers, resulting in painful and damaging skin blisters and erosions.

Triggers for this condition are unknown, but it is commonly associated with other diseases, including AAV, inflammatory bowel disease, cancer, and infection. Cases have also been reported of Sweet’s syndrome being caused by adverse reactions to treatment, such as azathioprine.

Azathioprine is an immunosuppressant medicine commonly used to treat several inflammatory conditions. In AAV, it is often used as maintenance therapy after patients enter remission.

A research team at the University Hospital Limerick in Ireland reported the case of a 53-year-old man, who developed Sweet’s syndrome after receiving azathioprine treatment for AAV.

Before his AAV diagnosis, the man was admitted to the hospital with a reddish macular skin rash affecting his upper limbs and torso. He also complained of bilateral loin pain, joint pain, fatigue, active urinary sediment, and acute kidney injury.

He had experienced two other episodes in the previous year, with similar symptoms, and had been coughing up blood.

The patient had skin cancer in the past, which was surgically removed and treated with radiotherapy. He said he didn’t smoke or have a family history of kidney disease.

Analysis of his urine showed a high content of proteins and red blood cells. He also had increased levels of blood creatinine, a sign of poor kidney function.

While imaging of his kidneys showed a normal shape and size, a biopsy revealed signs of moderately thicker blood vessels, with 30% to 35% scarred tissue.

Further analyses showed ANCA antibodies in circulation, with levels of anti-MPO antibodies being 200 times higher than normal. The patient was also positive for antinuclear (ANA) antibodies — a hallmark of lupus — but was negative for other disease-related autoantibodies.

The patient was diagnosed with AAV, most likely microscopic polyangiitis (MPA), and started treatment with corticosteroids and intravenous infusions of Rituxan (rituximab), along with prophylactic treatment to prevent pneumonia, osteoporosis, and stomach inflammation.

Four weeks later, his renal symptoms had improved with no detectable blood or protein in his urine. However, his MPO levels remained very elevated. Two months later, he developed severe depression, which was attributed to the steroids therapy, and subsequently entered anti-psychotic therapy.

Six months after his AAV diagnosis, the patient was considered to be in clinical remission, and began maintenance therapy with azathioprine. Two weeks later, he was admitted to the emergency department with acute and painful red skin lesions similar to measles, along with fever and muscle pain.

After an extensive work-up, the team excluded potential viral infections, but the patient still received the anti-viral medicine acyclovir (sold under the brand name Zovirax, among others). A new blood analysis showed elevated neutrophil levels, which were infiltrating the skin, consistent with a diagnosis of Sweet’s syndrome.

The patient stopped azathioprine immediately and started treatment with oral prednisolone followed by a steroid taper, and colchicine. After four weeks, his skin symptoms resolved completely and inflammatory markers were back to normal.

“As the onset of symptoms were temporally related to initiation of azathioprine, [he received] a diagnosis of drug-induced Sweet’s syndrome,” the researchers wrote.

Two years after the initial diagnosis, his vasculitis remains inactive, with no recurrence of Sweet’s syndrome. However, the levels of ANCA-associated antibodies remain elevated.

The researchers concluded that “it is prudent to consider azathioprine-induced Sweet’s syndrome in patients presenting with fever and rash within weeks of initiating therapy.”

They also stated that “the role of ANCA antibodies cannot be completely ignored,” and that “patients presenting with Sweet’s syndrome should be comprehensively investigated for underlying ANCA vasculitis.”

Leave a Comment

Your email address will not be published. Required fields are marked *